Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 222, NWS North Platte, NE

July 25, 2018Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 25, 2018, 2:22 PM CDT for Frontier County, Nebraska. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 2:22 PM CDT (19:22 UTC)
Expired
Jul 25, 2018, 3:15 PM CDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Frontier County, NE

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:28 PM CDTHAIL 1.759 Nw Stockville, NE
Jul 25, 2:32 PM CDTHAIL 1.56 W Stockville, NEDELAYED REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS53 KLBF 251922
SVRLBF
NEC063-252015-
/O.NEW.KLBF.SV.W.0222.180725T1922Z-180725T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
222 PM CDT WED JUL 25 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Frontier County in southwestern Nebraska...

* Until 315 PM CDT.

* At 222 PM CDT, a severe thunderstorm was located near Curtis,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Curtis, Stockville, Medicine Creek Reservoir State Recreation Area,
  Quick, Bluegill Haven Campground, Willow View Campground, Freedom,
  Red Willow Reservoir State Recreation Area and Dancing Leaf Earth
  Lodge.

This includes Highway 83 between mile markers 27 and 45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4062 10063 4064 10043 4036 10012 4035 10014
      4035 10070
TIME...MOT...LOC 1922Z 319DEG 15KT 4057 10052 

HAIL...1.00IN
WIND...60MPH
 
$$

Kulik
2 follow-up statements
366 
WWUS53 KLBF 251935
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
235 PM CDT WED JUL 25 2018

NEC063-252015-
/O.CON.KLBF.SV.W.0222.000000T0000Z-180725T2015Z/
Frontier NE-
235 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN FRONTIER COUNTY...

At 235 PM CDT, a severe thunderstorm was located near Stockville, or
8 miles south of Curtis, moving southeast at 25 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Stockville, Medicine Creek Reservoir State Recreation Area, Willow
View Campground, Freedom and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 10058 4060 10043 4035 10016 4035 10067
TIME...MOT...LOC 1935Z 335DEG 22KT 4051 10049 

HAIL...2.75IN
WIND...60MPH
 
$$

Kulik
999 
WWUS53 KLBF 251952
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
252 PM CDT WED JUL 25 2018

NEC063-252015-
/O.CON.KLBF.SV.W.0222.000000T0000Z-180725T2015Z/
Frontier NE-
252 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTH CENTRAL FRONTIER COUNTY...

At 252 PM CDT, a severe thunderstorm was located near Stockville, or
14 miles southeast of Curtis, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Medicine Creek Reservoir State Recreation Area and Freedom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4049 10049 4053 10038 4035 10016 4035 10051
TIME...MOT...LOC 1952Z 323DEG 23KT 4044 10041 

HAIL...1.00IN
WIND...60MPH
 
$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:34 AM CDT, 7 hours 48 minutes earlier.

Area forecast discussion, Jul 25, 6:34 AM CDT, 7 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
634 AM CDT Wed Jul 25 2018

.UPDATE...
Issued at 633 AM CDT Wed Jul 25 2018

The strong thunderstorm complex across the western Sandhills is
expected to move south-southeast this morning affecting areas
between North Platte and Big Springs with 40-50 mph winds and very
heavy rainfall. The rapid refresh models missed this one. Once the
low level jet weakens 13z-14z the cluster should weaken near or
south of Interstate 80.

&&

.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Wed Jul 25 2018

The SPC moisture transport suggests a healthy MCS could be underway.
The RAP model suggest 800-850mb moisture transport will continue
until 14z and then weaken. The HRRR and HREF show the MCS moving
east southeast through ncntl Neb this morning. A cold front will
drop south in the wake of the system this afternoon, perhaps
providing some focus for new thunderstorm development. Note,
satellite and radar show disturbances back across nrn WY which could
interact with the front this afternoon. By early evening the cold
front should be south and east of the forecast area with
thunderstorm chances just across swrn and eastern portions
of north central Nebraska.

SPC is giving the front a wide berth for severe weather potential
but noted there is uncertainty in the forecast. The model consensus
indicates 1.5 inches of precipitable water at North Platte peaking
at 22z and then falling. Both the RAP and HRRR indicate 30-40kt
winds at h500mb in this area which should provide excellent shear
for severe storm development. The model consensus would seem to
suggest storm redevelopment from around KIML-KLBF-KBBW-KONL this
afternoon with mature storm behavior this evening south and east of
the forecast area.

The thunderstorm forecast today and tonight uses the HRRR and HREF
models plus a model consensus blend.

The temperature forecast continues to use blended guidance plus bias
correction for highs in the 80s today and lows in the 50s to lower
60s tonight. This strategy seemed to work well Monday and Tuesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 347 AM CDT Wed Jul 25 2018

Upper level high pressure will remained anchored across the desert
southwest through weeks end, meanwhile an upper level low pressure
system will move slowly east across southern and southeast Canada.
Fast northwest flow aloft will occur across the central and western
high plains in between these features. Several disturbances will
reside within the flow, with unsettled conditions and at least
scattered showers and thunderstorms expected through Saturday. The
best chance for precipitation appears to come Friday afternoon and
Friday night. Models have been indicating a fairly significant
shortwave crossing the area during that time. It appears
thunderstorms should develop in a favorable upslope environment
across the western high plains Friday afternoon. Aided by a
southerly low level jet, an MCS is likely to evolve across west
central and southwest NE Friday night. Saturday may end up being
mainly dry in the wake of the system, and will begin to tick back
precipitation chances Saturday.

Rain chances will diminish early next week as the upper level ridge
begins to build northeast across the region. This will bring warmer
temperatures back to the area, with highs Monday near 80 and lower
to mid 80s by Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 633 AM CDT Wed Jul 25 2018

The strong thunderstorm complex across the western Sandhills is
expected to move south-southeast this morning affecting areas
between North Platte and Big Springs with 40-50 mph winds and very
heavy rainfall. The rapid refresh models missed this one. Once the
low level jet weakens 13z-14z the cluster should weaken near or
south of Interstate 80.

Scattered thunderstorms are expected today. Storm activity will
move south and be located south of I-80 this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Jul 25, 4:40 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
440 AM CDT Wed Jul 25 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-260945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
440 AM CDT Wed Jul 25 2018 /340 AM MDT Wed Jul 25 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Scattered strong thunderstorms are expected today across western
and north central Nebraska. A few storms could become severe and
produce wind damage and large hail this afternoon. An isolated
tornado may form also. The area concern for severe weather is
generally along and south of a line from O'Neill to Stapleton to
Ogallala.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Scattered thunderstorms are possible Thursday. The risk of severe
weather is low.

Thunderstorms are likely Friday. A few storms could become severe
and produce large hail and wind damage, mainly late in the
afternoon and in the evening. The area of concern for severe
weather is generally along and west of line from Merriman to
Mullen to Curtis. Some storms may also be capable of producing
very heavy rainfall.

Thunderstorms are possible at times Saturday and Sunday. The
potential for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today between 2 pm and 8 pm,
generally along and south of a line from O'Neill to Stapleton to
Ogallala.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 25, 9:04 AM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
904 AM CDT WED JUL 25 2018

NEZ038-059-251445-
Custer NE-Lincoln NE-
904 AM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRONTIER...SOUTHEASTERN
LINCOLN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 945 AM CDT...

At 904 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Callaway to near Curtis. Movement was east
at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Callaway, Brady, Oconto, Etna, Milldale, Hansen Memorial
Reserve State Wildlife Management Area, Jeffrey Canyon State Wildlife
Management Area, Burr Oak, Lodi, Buckeye, Pressey State Wildlife
Management Area, Finchville and Vroman.

This includes the following highways...
 Highway 2 between mile markers 272 and 283.
 Interstate 80 in Nebraska between mile markers 197 and 208.

LAT...LON 4144 10007 4146 9959 4105 9948 4105 10022
      4070 10023 4070 10068
TIME...MOT...LOC 1404Z 253DEG 41KT 4130 10000 4070 10052

Kulik
Special weather statement, Jul 25, 1:04 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
104 PM CDT WED JUL 25 2018

NEZ071-251845-
Frontier NE-
104 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER AND SOUTHERN LINCOLN
COUNTIES UNTIL 145 PM CDT...

At 104 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Curtis, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Curtis, Moorefield, Stockville, Medicine Creek Reservoir State
Recreation Area, Maywood, Quick, Orafino, Bluegill Haven Campground,
Willow View Campground, Freedom, Red Willow Reservoir State
Recreation Area and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4060 10078 4062 10078 4070 10066 4070 10042
      4054 9998 4044 9998 4043 10009 4035 10010
      4035 10069
TIME...MOT...LOC 1804Z 317DEG 27KT 4060 10064

Kulik
Local storm report, Jul 25, 1:34 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
134 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             8 SW STOCKVILLE         40.45N 100.49W
07/25/2018  E1.00 INCH       FRONTIER           NE   PUBLIC

&&

THORNE
Special weather statement, Jul 25, 2:13 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
213 PM CDT WED JUL 25 2018

NEZ059-071-252000-
Frontier NE-Lincoln NE-
213 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER AND SOUTHEASTERN LINCOLN
COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Curtis, moving east at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Curtis, Moorefield, Stockville, Medicine Creek Reservoir State
Recreation Area, Quick, Orafino, Bluegill Haven Campground, Willow
View Campground, Freedom, Red Willow Reservoir State Recreation Area
and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 37, and between
mile markers 41 and 42.

LAT...LON 4071 10059 4064 9998 4044 9998 4043 9999
      4044 10009 4035 10010 4035 10070
TIME...MOT...LOC 1912Z 285DEG 20KT 4061 10052

Thorne

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:40 AM CDTSpecial Weather StatementLBFCherry50 min
Jul 25, 1:01 AM CDTSevere Thunderstorm WarningLBFSheridan44 min
Jul 25, 1:11 AM CDTSpecial Weather StatementLBFSheridan49 min
Jul 25, 1:46 AM CDTSpecial Weather StatementLBFSheridan44 min
Jul 25, 2:44 AM CDTSpecial Weather StatementLBFCherry46 min
Jul 25, 3:44 AM CDTSpecial Weather StatementLBFBoyd46 min
Jul 25, 3:59 AM CDTSpecial Weather StatementLBFSheridan46 min
Jul 25, 4:33 AM CDTSevere Thunderstorm WarningLBFSheridan42 min
Jul 25, 5:01 AM CDTSpecial Weather StatementLBFSheridan29 min
Jul 25, 5:30 AM CDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan45 min
Jul 25, 5:42 AM CDTSpecial Weather StatementLBFGarden33 min
Jul 25, 6:13 AM CDTSpecial Weather StatementLBFArthur, Garden, Grant47 min
Jul 25, 7:06 AM CDTSpecial Weather StatementLBFKeith, McPherson39 min
Jul 25, 7:42 AM CDTSpecial Weather StatementLBFMcPherson48 min
Jul 25, 8:11 AM CDTSpecial Weather StatementLBFLincoln49 min
Jul 25, 9:04 AM CDTSpecial Weather StatementLBFCuster41 min
Jul 25, 1:04 PM CDTSpecial Weather StatementLBFFrontier41 min
Jul 25, 1:24 PM CDTSevere Thunderstorm WarningLBFFrontier51 min
Jul 25, 2:13 PM CDTSpecial Weather StatementLBFFrontier47 min
Jul 25, 3:26 PM CDTSpecial Weather StatementLBFFrontier49 min
Jul 25, 3:31 PM CDTSevere Thunderstorm WarningLBFFrontier44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.